Missouri, 2017

Damaging Wind in Missouri, September 24, 2017

September 24, 2017 · NWS SGF · 1 event in 1 county or zone

An isolated severe storm caused wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe storm caused wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 24, 5:00 PM CST, 55 minutes earlier.

Area forecast discussion, Sep 24, 5:00 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 PM CDT Sun Sep 24 2017

.SHORT TERM...(This evening through Monday night)
Issued at 220 PM CDT Sun Sep 24 2017

Scattered showers and thunderstorms have developed over southern
MO and northern AR. An inverted upper level trough axis that
extends from the lower to the mid MS Vly is aiding in the
development. For our area, expect any convection to be hit-and-
miss but with much more coverage than the last couple of days.
Have seen some brief cores that will be supportive of small
hail/gusty winds. Expect the activity to weaken/dissipate early
this evening.

For Monday, we should see somewhat of a repeat of today. A large
western CONUS trough will edge east with a persistent moisture
plume over the Plains trying to edge into out nw counties Mon
night. Meanwhile diurnally driven convection is expected again with
the remains of the upper level through/shear axis that shifts
west from the MS River Vly. Again, rain chances will be fairly sparse.

.LONG TERM...(Tuesday through Sunday)
Issued at 245 PM CDT Sun Sep 24 2017

A split upper level flow pattern will develop with a shortwave
moving through the Dakotas and Great Lakes Tue/Tue night while a
closed low hangs back over the southwest U.S.. A weak sfc
trough/front will move through the area Tue with better (but not
overwhelmingly good) chances for showers/isolated tstms over the
western cwfa behind the front Tue into Wed. Weak forcing both at
the sfc and aloft will limit rain chances farther east later Wed
as the sfc trough weakens/loses definition. For areas looking for
significant rain to ease recent dry conditions, this front will
mostly disappoint in our cwfa.

Drier air will work it's way into se KS/southern MO as sfc high
pressure moves in Wed night and Thu. Another Canadian sfc high
center is expected to move into the Midwest Fri/Sat/Sunday with
cool dry weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 557 PM CDT Sun Sep 24 2017

Scattered convection this afternoon has affected both SGF/BBG over
the past 2 to 3 hours, but has since cleared out there. Most of
the convection now was to the east of the terminals. Will keep CB
and VCTS wording in 00z TAFS for the first hour at SGF, but will
keep out at BBG and JLN based on latest radar trends. Should clear
out after 01z. May have some MVFR light fog at BBG tonight as the
wind diminishes. Have dropped to 6sm for now.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Sep 24, 2:10 PM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
310 PM CDT Sun Sep 24 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
310 PM CDT Sun Sep 24 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Lightning risk.

DISCUSSION...

Isolated thunderstorms are expected through 8 pm. Isolated
stronger storms may produce wind gusts of 40 to 50 mph and small
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Limited chances for thunderstorms will occur at times through
Wednesday. No widespread severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, Sep 24, 4:28 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
528 PM CDT SUN SEP 24 2017

MOZ106-242315-
Oregon MO-
528 PM CDT SUN SEP 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OREGON COUNTY UNTIL 615
PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Gatewood, or 20 miles west of Doniphan, moving
southwest at 5 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Alton...                          Couch...
Greer...                          Myrtle...
Wilderness...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 9152 3688 9138 3689 9137 3689 9123
      3683 9122 3682 9113 3666 9112 3650 9113
TIME...MOT...LOC 2227Z 028DEG 5KT 3663 9119

Lindenberg

The radar

The Springfield radar (KSGF), 149 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howell

When
September 24, 5:55 PM CST
Where
Howell County, West Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.730, -91.850

A roof of a business was destroyed in downtown West Plains. Several awnings were also destroyed. A large tree was blown down. There were numerous tree limbs blown down on power lines. A localized microburst was likely the cause of the wind damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717997.